# University of Houston Z Clear Lake

## Travel Guidelines for Non-Exempt Employees

#### 1. TRAVEL TIME Overnight

a. Compensation for all time during **\*normal work hours**.

EX: Penny works Monday through Friday from 8am – 5pm. She travels to a conference from 3:00pm to 6:00pm on a Saturday. Her supervisor will need to enter 2 hours onto her timesheet for that Saturday because 3:00 pm - 5:00pm are in her normal working hours.

EX: Amy works Monday through Thursday 8am – 6pm and 8am – 12pm on Friday. She travels from a conference from 9am until 12pm on Sunday. Her supervisor will need to enter 3 hours onto her timesheet for that Sunday because 9am – 12pm are within her normal working hours.

b. No compensation for time outside of **normal work hours**, unless employee is <u>driving</u> personal or rented vehicle.

EX: Sheldon works Monday through Friday 8am – 5pm. He rides with his coworker Leonard to a conference, since he does not have a license. They travel from 7pm – 9pm on Tuesday. Leonard's supervisor will need to enter these 2 hours onto his timesheet, but Sheldon's supervisor will not since he was not driving.

c. Passengers of car, plane, bus, or other forms of transportation will not be compensated for time outside of **normal work hours**.

EX: Howard and Raj work 9am - 6pm every Tuesday through Saturday. They fly out Monday morning from 7am to 8am. In this case neither Raj nor Howard's supervisor's need to enter any travel time, since it is outside their normal work hours.

d. Time zone changes – If the time zone changes during the travel day, the hours should be calculated on the "actual" hours worked when calculating compensable time on travel days.

#### 2. TRAVEL TIME Same Day

a. Compensation for driver and passengers if it is during **\*\*normal work day**.

EX: Bernadette, Amy, and Penny all work Monday through Friday from 8 am – 5pm. Bernadette drives Amy and Penny to and from their meeting at UH Central on Monday morning. They leave UHCL at 9am and arrive at 10am. After their meeting, they leave Central Campus at 2pm and arrive back at UHCL at 3pm. Bernadette, Amy, and Penny will all be paid for the two hours of travel, since they are within their normal working hours.

b. Only the driver is compensated if it is outside of the **normal work day**.

EX: Kripke and Sheldon work Monday through Friday 8am – 5pm. They have a meeting on Saturday, at UH Downtown. Kripke drives them to the meeting, leaving Sheldon's house at 9am and arriving at UH Downtown at 10am. Since Saturday is outside their normal work days, only Kripke is paid for the 1 hour of travel.

# Travel Guidelines for Non-Exempt Employees

c. No compensation for normal commute from home to normal worksite or normal worksite to home.

EX: Stewart drives from his house to work every morning, and drives home from work every evening. Stewart is not paid for this travel time, as it is his normal commute to and from work.

d. Travel time from worksite to worksite (if required by employer) is compensated.

EX: Leslie's supervisor needs her to go from UHCL to the Pearland campus, then from Pearland to UHCL in the medical center, and back to UHCL through the course of her workday. Leslie travels 30 minutes to Pearland, 1 hour from there to the medical center campus, and another 1 hour back to UHCL. Since Leslie's supervisor required her to travel to each of these job sites, she will clock in at her normal time when she arrives and UHCL in the morning, and not clock out until she arrives back at UHCL in the evening.

### 3. EVENTS

a. Compensation for all **<u>required</u>** events where there is a trainer or a speaker.

b. No compensation for socials or meals where no speaker and/or no work is being performed.

EX: Priya arrives the night before the conference because there is a meet and greet dinner that night. The dinner is Sunday night from 6pm – 9pm. She decides to attend and stays the whole evening. A few people get up and talk about where they are from and what they do, but are not formal speakers. Priya's supervisor will not enter these three hours to her timesheet since the event was not required and there was no speaker.

#### 4. TIME BEFORE AND AFTER EVENTS

a. No compensation for any time outside of **required** events, unless employee is performing work for the employer. If work is being performed, employee must be compensated for only the time in which work was done.

EX: Wil is attending a conference where he spends Monday through Friday from 7am – 4pm in workshops. After 4pm, he is free to walk around New York and explore the city. His supervisor will only enter the hours for Monday through Friday of 7am – 4pm to his timesheet, since the rest of the evening is his free time.

EX: Emily is attending a conference and in workshops Monday through Friday from 7am - 4pm. After 4pm, her supervisor asked her to check and respond to all emails. She spends the next 2 hours every night, answering emails. Her supervisor will need to enter time 10 hours for each day that she is at the conference. University of Houston Z Clear Lake

### Travel Guidelines for Non-Exempt Employees

### 5. ACCOUNTING FOR WORK TIME WHEN TRAVELING

a. If employee has access to a work laptop or tablet and an internet connection at the event or worksite, the employee should clock in and out in TRAM.

b. If employee does not have access to any of the above items, the employee should use the standard paper timesheet and record time worked. The supervisor must then sign the paper timesheet and enter these hours into the TRAM system. Departments should maintain all paper timesheets for auditing purposes.

\*Normal Work Hours – Hours on all days (including off days) that coincide with employees work schedule.

\*\*Normal Work Days – The days that the employee is normally scheduled.

All guidelines are based off of the Department of Labor's US Hour and Wage Division and UH Policies. Below are the links to these federal regulations and the policies.

http://www.ecfr.gov/cgi-bin/text-

idx?c=ecfr&sid=48d6ee3b99d3b3a97b1bf189e1757786&rgn=div5&view=text&node =29:3.1.1.2.45&idno=29

http://www.uh.edu/af/universityservices/policies/sam/2HumanResources/2B6.pdf